Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Springfield, MO

February 28, 2025Bourbon County, Cherokee County, Crawford County, Kansas; 31 counties in Missouri

NWS Springfield, MO issued this red flag warning at Feb 28, 2025, 1:49 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 31 counties in Missouri. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 1:49 AM CST (07:49 UTC)
In effect from
Feb 28, 2025, 10:00 AM CST
Expired
Feb 28, 2025, 8:00 PM CST
In force
10 hr
Issued by
NWS Springfield, MO
All 34 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS83 KSGF 280749
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
149 AM CST Fri Feb 28 2025

...Red Flag Warning 10 AM to 8 PM...

.A combination of wind gusts of 30 to 40 mph and low humidity
levels dipping into the teens to mid 20s during the afternoon will
lead to significant to pockets of extreme fire weather conditions.

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-010200-
/O.NEW.KSGF.FW.W.0001.250228T1600Z-250301T0200Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
149 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR ALL OF THE MISSOURI OZARKS INTO EXTREME SOUTHEAST
KANSAS...

The National Weather Service in Springfield has issued a Red Flag
Warning for gusty winds of 30 to 40 mph and humidity levels in the
teens to mid 20s, which is in effect from 10 AM this morning to 8
PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 055 Benton, Fire Weather 
  Zone 056 Morgan, Fire Weather Zone 057 Miller, Fire Weather 
  Zone 058 Maries, Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 068 Hickory, Fire 
  Weather Zone 069 Camden, Fire Weather Zone 070 Pulaski, Fire 
  Weather Zone 071 Phelps, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 079 Polk, Fire Weather Zone 080 Dallas, Fire 
  Weather Zone 081 Laclede, Fire Weather Zone 082 Texas, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 090 Greene, Fire Weather Zone 091 Webster, Fire 
  Weather Zone 092 Wright, Fire Weather Zone 093 Newton, Fire 
  Weather Zone 094 Lawrence, Fire Weather Zone 095 Christian, 
  Fire Weather Zone 096 Douglas, Fire Weather Zone 097 Crawford, 
  Fire Weather Zone 097 Howell, Fire Weather Zone 101 Cherokee, 
  Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry, 
  Fire Weather Zone 103 Stone, Fire Weather Zone 104 Taney and 
  Fire Weather Zone 105 Ozark.

* TIMING...From 10 AM this morning to 8 PM CST this evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 71.

* LIGHTNING...No lightning expected.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
450 
WWUS83 KSGF 010142
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
742 PM CST Fri Feb 28 2025

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-010245-
/O.EXP.KSGF.FW.W.0001.000000T0000Z-250301T0200Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
742 PM CST Fri Feb 28 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING...

The strong and gusty winds that occurred early today have
weaken significantly across the area this evening. A few 
northwesterly wind gust up to 15 to 20mph may still be possible 
through the mid evenings but winds will continue to weaken the 
rest of this evening into tonight. Temperatures are also cooling 
and humidity values are and will continue to improve the rest of 
this evening into tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 28, 1:38 AM CST, 11 minutes earlier. Its key messages:

  • Dry and windy today (30-40 mph gusts, 19-25% RH) leading to significant and pockets of extreme fire weather. Will be issuing a red flag warning from 10 am through 8 pm.
  • Multiple rounds of showers and thunderstorms possible early to mid-next week. Hints of strong to severe thunderstorm potential on Tuesday.
Area forecast discussion, Feb 28, 1:38 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
138 AM CST Fri Feb 28 2025

.KEY MESSAGES...

- Dry and windy today (30-40 mph gusts, 19-25% RH) leading to
  significant and pockets of extreme fire weather. Will be
  issuing a red flag warning from 10 am through 8 pm.

- Multiple rounds of showers and thunderstorms possible early to
  mid-next week. Hints of strong to severe thunderstorm
  potential on Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 136 AM CST Fri Feb 28 2025

Synoptic overview and current conditions:  Water vapor imagery and
upper level analysis show a pronounced split flow over the CONUS
with strong northwest flow from the plains through the northern
and mid Mississippi valley to a trough along the east coast.
Within this northwest flow a polar jet streak was shifting
southeast out of Alberta into the northern plains and upper
Mississippi valley. An upper level low was cutoff off the
California coast with an amplified upper ridge across the Great
Basin. Subtropical jet was flowing west to east south of the
cutoff low and across the deep south. Dry conditions were
located across the area with nighttime humidity levels from the
40s to near 70 percent. An upper level shortwave was pushing
into the northern plains and upper Mississippi valley. This
feature is forecast to dive southeast into the Great Lakes
region today which will bring a front through the area tonight.

Dry and windy with Fire Weather concerns today: Ahead of the
front, we are expecting winds to begin gusting this morning with
some gusts through the day up to 40 mph. Forecast soundings show
mixing up to around 850 mb with transport winds of 30 to 35 kts
across the CWA looking reasonable. Also would mix down some
drier air to the surface and we have gone with a mix of
NBM10/RAP/CONSShort for dewpoints today. Humidity levels will
dip into the upper teens to mid 20s. The combination of low
humidity and gusty winds up to 40 mph will produce widespread
significant to pockets of extreme fire weather conditions today.
A red flag warning will be issued this morning to account for
this and will go from 10 am through 8 pm. Highs today should
reach the upper 60s to low 70s.

Tonight: The cold front should come through tonight with no
precipitation expected with the frontal passage. Lows should dip
back down into ht emid to upper 30s.

Saturday: Cold air advection will take place across the CWA on
Saturday behind the front and we can say goodbye to those 70
degree temperatures(for a bit anyway). Highs in the north are
expected in the mid 40s to the mid 50s in the south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 136 AM CST Fri Feb 28 2025

The northern stream trough will begin to shift east Saturday
night into Sunday, while a couple of upper level waves will
start to track eastward and bring our area with the next chance
for precipitation.

Wave number 1: This one will move into the area Sunday night
into Monday. Strong 850mb winds(50-55kts) ahead of the low late
Sunday into Sunday night will begin to draw Gulf moisture
northward into the area and several hundred joules of MUCAPE.
Enough for some Thunder mention and 40-50 pops.

Wave number 2: A stronger wave with better upper level jet
dynamics will move into the central and southern plains on
Tuesday. Much better Gulf moisture will be drawn northward and
we'll likely see PW values above the 90th percentile for this
time of year. Best shear/CAPE values will be south of the area
over the southern plains into the lower Mississippi valley where
the best severe weather chances will exist. Can't rule out some
strong to possibly severe storms this far north. The main upper
level feature then moves into the area Tuesday night into
Wednesday with continuing precipitation with moisture wrapping
around the low. Surface temperatures look too warm for anything
but rain at this time though colder air aloft gets wrapped
around the low into the area. Will need to keep an eye on this
for some minor snow potential, but for now it looks like an all
rain signal.

Temperatures for Monday and Tuesday will be mild again in the
60s to near 70, but will drop back into the 40s to low 50s in
the cooler air mass behind the 2nd system on Wednesday adn the
low to mid 50s on Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1012 PM CST Thu Feb 27 2025

VFR conditions will occur across the region tonight through the
day on Friday. Light winds will continue late this evening into
the early overnight hours then will become more southwesterly
early Friday morning becoming gusty into the afternoon hours.
Winds may become more westerly later Friday afternoon before
they weaken and become more northwesterly Friday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, Feb 27, 8:41 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
841 PM CST Thu Feb 27 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
841 PM CST Thu Feb 27 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts out of the west-southwest up to 30 to 40 mph and
relative humidity values of 20-30% will occur on Friday, resulting
in significant fire danger.

Chances for showers and thunderstorms return Sunday through
Tuesday. Some may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.